Subscribe to Our Newsletters
National Hog Farmer is the source for hog production, management and market news
June 5, 2017
By Scott Radke, Steve Ensley and Chris Rademacher, Iowa State University Veterinary Diagnostic and Production Animal Medicine-College of Veterinary Medicine
The Iowa State University Veterinary Diagnostic Laboratory has diagnosed several cases of ionophore toxicity in swine throughout this past year. In several of these cases, concurrent administration of tiamulin (Denagard) and an ionophore occurred even when ionophore products were supposed to be absent within the feed.
An earlier column by Albert Rovira and Matt Sturos of the University of Minnesota highlighted three potential causes for ionophore intoxication, and this column will cover a mixture of two of them. The purpose of this column is to inform both producers and veterinarians of the effect that concurrent administration of tiamulin and an ionophore have on swine. It also serves to make both parties aware of the potential situations where they may find themselves.
Narasin (Skycis, Elanco) is an approved ionophore for swine to be used in feed for improved feed efficiency and increased rate of gain. Tiamulin is utilized in numerous production systems as part of medication protocols and to combat both primary and secondary bacterial infections involving the respiratory system and can be administered through either feed or water. Tiamulin and narasin are safe when used separately at recommended dosages for labeled indications. However, administration of both compounds to swine at the same time can have devastating consequences. Although toxicity can be induced through administering high levels of an ionophore alone, such as narasin at levels exceeding 40.5 grams per ton (45 parts per million), the presence of tiamulin can potentiate toxicity of ionophores. Tiamulin (Denagard) inhibits certain enzymes that are required for the metabolism of ionophores. When these specific enzymes are inhibited, there is an accumulation of the ionophore within the body that results in degeneration and necrosis of skeletal muscle in the major muscle groups such as the loins and hams as well as the diaphragm that can lead to inability to rise, tremors and respiratory distress (Figure 1).
Figure 1: Microscopic lesions in skeletal muscle from a pig. Left: Skeletal muscle with monensin toxicosis showing myofiber degeneration and necrosis. Right: Skeletal muscle with necrosis and inflammation of the muscle from narasin toxicosis. Tiamulin and the respective ionophore were present in both cases.
Narasin is not the only ionophore that reacts negatively with Denagard. Other ionophores, such as monensin (Rumensin), also have a negative interaction when administered at the same time as Denagard.
Finishing pigs that were approximately 80 to 100 pounds were on Denagard in the water at a dose of 3.5 milligrams per pound. Feed bins were changed approximately two days following initial administration of Denagard, and soon pigs located throughout one room of the barn supplied by the feed from the new bin began to exhibit respiratory disease with several dying. A severe porcine reproductive and respiratory syndromeor Influenza outbreak was suspected. The Denagard was increased to 10.5 milligrams per pound to combat potential secondary respiratory pathogens. Soon after, pigs began to exhibit clinical signs of respiratory distress, ataxia and hind limb weakness and death at a higher rate. Administration of Denagard was discontinued, the feed bins were switched, and the feed was analyzed for the possibility of an ionophore.
The presence of an ionophore was not expected at this site since pigs were not supposed to be receiving it. Narasin was detected in the feed at approximately 107 ppm which is 3.5 times the labeled rate. This level of narasin is considered toxic alone, and the effects were potentiated by concurrent Denagard administration. Further investigation revealed that a formulation error at the feed mill had occurred and that narasin had been accidentally added to the ration, and, as a result, approximately 345 of 1,190 (29%) pigs perished.
A producer reported a high number of pigs that were down after being on Denagard in the water at 3.5 milligrams per pound for approximately three days. Affected pigs were located within the same half of the barn. The clinical signs of lameness, tremoring and sudden death appeared to worsen while on Denagard. Feed analysis showed that monensin (Rumensin, Elanco), an ionophore commonly used in cattle, was present at 125 ppm and 45 ppm.
In this instance, the feed had originated from a mill that also ground cattle feed. The feed that was delivered to this particular site contained Rumensin premix that had been left over from a previous mixing process for cattle feed and had accidentally gotten mixed in with the swine feed. As a result, over a period of 10 days, a total of 175 of 1,100 (16%) pigs were lost. Feed efficiency and growth rate were negatively affected in surviving pigs.
Following placement within a finishing facility, approximately 17% of 1,200 10-week-old pigs exhibited neurologic/musculoskeletal clinical signs, characterized by dog-sitting, inability to rise, weakness and tremoring over a period of five days. Clinically ill individuals began to show signs four days post-arrival. Following onset of clinical signs, feed was removed from feeders and storage bins and replaced with new feed. When made to rise, pigs exhibited increased vocalization and tremoring of the rear limbs prior to collapsing and returning to a sitting position. Necropsy revealed diffusely pale skeletal muscles of the hind limbs and diaphragm in all individuals. Microscopic evaluation of the skeletal muscle and muscular diaphragm revealed a severe subacute necrotizing myositis while cardiac muscle was unremarkable.
Narasin and tiamulin were detected in the feed at levels of 36 ppm and >5 ppm respectively. Administration of narasin in the production system was discontinued months before. Further investigation revealed that the micro ingredient mixing equipment used in the milling process for the first load of feed for this group of pigs had not been used since the discontinuation of narasin within the system. Following discontinuation of narasin administration, the micro ingredient mixer had not been flushed, and narasin was inadvertently mixed into the ration.
Affected individuals from each of these cases exhibited what appeared to be neurologic/musculoskeletal signs, tremoring, ataxia, lameness and increased vocalization. These signs are non-specific with a number of potential causes being suspect such as viral infection (sapelovirus and teschovirus), S. suis, selenium toxicity, water deprivation, porcine stress syndrome, ionophore toxicity and trauma. These cases highlight four aspects relating to accidental administration of an ionophore in the presence of tiamulin: 1) what clinical signs you may see 2) potential causes for toxicity 3) inadvertent concurrent administration of tiamulin and ionophores does happen and 4) the need for being more vigilant.
As mentioned before, tiamulin and narasin are safe when used separately at recommended dosages for labeled indications and that both producers and veterinarians need to be aware of the effects of concurrent administration and how this may happen even when an ionophore is not supposed to be present.
A special thanks and acknowledgement to the herd veterinarians for working these cases and sharing the information garnered from them. Their contribution is greatly appreciated and will serve in furthering awareness of potential complications of this nature.
You May Also Like
Current Conditions for
Enter a zip code to see the weather conditions for a different location.
This Week in Agribusiness, March 2, 2024Mar 2, 2024
Lessons learned from going Prop 12 compliantMar 1, 2024
Research project sheds light on Iowa APP finisher outbreakMar 1, 2024
AASV honors six for outstanding service to swine industryMar 1, 2024